Illinois, 2023

Hail in Illinois, June 29, 2023

June 29, 2023 · NWS ILX · 18 events in 11 counties and zones

A warm front lifting northward into central Illinois served as the focusing mechanism for clusters of strong to severe thunderstorms during the early morning of June 29th. 25 inches in diameter just north of Tuscola.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward into central Illinois served as the focusing mechanism for clusters of strong to severe thunderstorms during the early morning of June 29th. Many of the storms produced hail larger than quarters...with one cell in Douglas County dropping hailstones as large as 3.25 inches in diameter just north of Tuscola.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 1:49 AM CST, 59 minutes earlier.

Area forecast discussion, Jun 29, 1:49 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
249 AM CDT Thu Jun 29 2023

.SYNOPSIS...
Issued at 249 AM CDT Thu Jun 29 2023

Multiple rounds of severe weather are expected today with all
hazards possible. SPC has central Illinois in a level 3 out of 5
risk for severe weather. Highs today likely to be lower than
originally expected being only in the mid-to-upper 80s. More severe
weather is possible tomorrow as well. SMokey conditions should
improve through the day.

&&

.DISCUSSION...
Issued at 249 AM CDT Thu Jun 29 2023

-----------------------[KEY MESSAGES]-----------------------

1. Severe weather is on deck for today, with the potential of
multiple rounds throughout the day. All hazards are possible.

2. Smoke lingers over central Illinois with hopes that it will move
out by this morning into the afternoon.

------------------------[DISCUSSION]------------------------

Looking at the set up today synoptically, we can see a prominent
500 mb ridge in place over much of the central United States. Many
of the convective complexes look as if they are "riding the
ridge", moving over the top of the ridging feature. This ridge is
likely a big player in the extreme temperatures much of the United
States will be dealing with for the next day or so, essentially
acting as a heat dome. However, the convection expected today will
limit temperatures. An upper level trough is pushing onto the
west coast. This will force the ridging pattern to weaken and move
off to the east and bring additional chances for rain and
thunderstorms to our CWA.

A surface low pressure system is moving across the Plains eastward
towards the Middle Mississippi and Ohio Valleys. The warm front
associated with this low will bring dewpoints of 70+ degrees to
central and southeastern Illinois. These dewpoints indicate the
abundance of moisture in the air, which will help aid in the
convective initiation in the early morning hours today. After the
warm front and surface low move away from central Illinois, multiple
surface boundaries are forecast to pass through over the next
several days.

Dropping down to the mesoscale details, we shall focus on the near
term (Thursday into Friday). As the storms begin to fire up this
morning, they are expected to be primarily elevated to start as they
are ahead of the warm front. These early storms' risks look to
mainly be hail, as there is quite a bit of capping that the winds
will have to break through to reach the surface. Depending on
location of the convective complex passage and its associated cold
pool, storms may be able to become surface based, which will greatly
increase the risk of strong, damaging winds. The storms that are
along or near the warm front have a chance for some tornadoes. SPC
has all of central Illinois in an enhanced risk for severe weather
[5% tor, 30% wind, and 15% hatched hail].

Based on the 00z/29 run of the NAM, MUCAPE values are widely 2500-
5000 J/kg for most of the night into Thursday afternoon/evening. The
capping over the region is keeping SBCAPE pretty low over eastern
Illinois but nearing 4000 J/kg over western Illinois. The surface to
500mb bulk shear shows a max of 50 kts over central Illinois this
morning (agreeing with the Euro/GFS/HRRR). The 00z/29 run of the
HREF ensemble show large swaths of areas with updraft speeds greater
than 20 m/s (sufficient for hail development).

The first round of convection is expect to start making its way
across the CWA just before sunrise. The second round closely follows
and potentially will move through by late morning or early
afternoon. Then a third round could move through by late tonight or
early Friday morning. Despite it being the extreme short term now,
there is still the uncertainty of where these complexes may move
through and how they will affect each other and the highs over the
next day or so.

In terms of the smoke and hazy conditions, the HRRR 00z run is
indicating that the smoke should start clearing out of the area just
after sunrise. Visibilities and air quality should begin to improve
shortly after. Basically, today is going to be much less smokey and
hazy than the previous 2 days.

If the convection plays out as expected, temperatures will be
greatly limited today and Friday - essentially depleting the heat
indices. The heat advisory for Lawrence/Richland/Clay counties has
been cancelled early. Saturday - Monday will see highs primarily in
the upper 80s but then by mid week highs in the 90s will return.
Currently, there is no heat indices in the forecast. There is a
chance for showers and thunderstorms throughout the extended period.

Delaney

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1135 PM CDT Wed Jun 28 2023

IFR conditions will continue for a few more hours with lower
visibilities due to smoke and haze, with a substantial improvement
expected between 09-12Z at all TAF sites. By 12Z, VFR conditions
should prevail.

Other concern for this TAF set is with thunder trends. Latest
guidance is suggesting a couple periods of focus, one about 09-12Z
from KPIA-KDEC east, and the thunder would be more scattered. A
secondary period is expected late morning into midday and is more
likely to be on the stronger side, with wind gusts above 30 knots
and brief MVFR/IFR conditions due to heavy rain and ceilings. For
the most part, storms should be past the TAF sites by 19-20Z.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 28, 2:37 PM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
337 PM CDT Wed Jun 28 2023

ILZ027>031-036>038-040>057-061>063-066>068-071>073-292045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
337 PM CDT Wed Jun 28 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Unhealthy air quality remains a concern overnight. An Air Quality
Alert is in effect.

Scattered thunderstorms will develop late tonight across western
Illinois, gradually moving eastward. A few storms may be strong to
severe, with large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is 30-50% chance for thunderstorms Thursday through Sunday.
Severe storms are possible Thursday afternoon and evening, with
damaging wind and hail, and a low tornado risk. Additional strong to
severe storms are possible Friday.

Air quality is expected to be unhealthy for sensitive groups on
Thursday. An Air Quality Alert is in effect through 7 pm Thursday
evening.

High heat and humidity will overspread the area Thursday and Friday.
Heat indices are forecast to peak between 95 to 105 degrees each
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

In the hours before

Special weather statement, Jun 29, 1:48 AM CST, 1 hour before
Special Weather Statement
National Weather Service Lincoln IL
248 AM CDT Thu Jun 29 2023

ILZ054-061-290830-
Moultrie-Shelby-
248 AM CDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of southeastern
Moultrie and southeastern Shelby Counties through 330 AM CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving northeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Windsor around 305 AM CDT.

Other locations in the path of this storm include Allenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3927 8875 3945 8887 3968 8848 3932 8848
TIME...MOT...LOC 0748Z 245DEG 21KT 3940 8871

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

25
Special weather statement, Jun 29, 2:28 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
328 AM CDT Thu Jun 29 2023

ILZ056-062-290900-
Coles-Cumberland-
328 AM CDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of Coles and northern
Cumberland Counties through 400 AM CDT...

At 328 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mattoon, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Charleston around 340 AM CDT.

Other locations in the path of this storm include Rardin, Ashmore and
Oakland.

This includes the following highways...
 Interstate 57 between mile markers 175 and 195.
 Interstate 70 between mile markers 125 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
east central Illinois.

&&

LAT...LON 3928 8845 3953 8846 3966 8802 3929 8802
TIME...MOT...LOC 0828Z 237DEG 35KT 3946 8834

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

25
Special weather statement, Jun 29, 2:32 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
332 AM CDT Thu Jun 29 2023

ILZ029-037-290900-
Tazewell-Peoria-
332 AM CDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of central Tazewell and
south central Peoria Counties through 400 AM CDT...

At 332 AM CDT, Doppler radar was tracking a strong thunderstorm over
Marquette Heights, or over Pekin, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  East Peoria and Morton around 345 AM CDT.

This includes the following highways...
 Interstate 155 between mile markers 26 and 31.
 Interstate 474 between mile markers 8 and 14.
 Interstate 74 between mile markers 96 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4051 8975 4065 8974 4067 8936 4055 8931
TIME...MOT...LOC 0832Z 260DEG 28KT 4060 8959

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

25

The radar

The Lincoln radar (KILX), 57 km away, was scanning. The volume nearest the first event began at 08:48 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Tazewell

When
June 29, 2:48 AM CST to 2:53 AM CST
Where
Tazewell County, Marquette Hgts
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -89.600

Hail, Cumberland

When
June 29, 3:09 AM CST to 3:14 AM CST
Where
Cumberland County, Toledo
Measured
1 in hail
Reported by
Public
Coordinates
39.270, -88.250

Hail, McLean

When
June 29, 3:26 AM CST to 3:31 AM CST
Where
McLean County, Stanford
Measured
1.25 in hail
Reported by
Public
Coordinates
40.430, -89.230

Hail, Woodford

When
June 29, 3:30 AM CST to 3:35 AM CST
Where
Woodford County, Congerville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.620, -89.200

Hail, McLean

When
June 29, 3:30 AM CST to 3:35 AM CST
Where
McLean County, Stanford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.430, -89.230

Hail, McLean

When
June 29, 4:31 AM CST to 4:36 AM CST
Where
McLean County, 5 mi E of Heyworth
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
40.320, -88.885

Hail, De Witt

When
June 29, 4:52 AM CST to 4:57 AM CST
Where
De Witt County, 0.32 mi ENE of Farmer City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.252, -88.624

Hail, Piatt

When
June 29, 5:01 AM CST to 5:06 AM CST
Where
Piatt County, 2 mi NE of Cisco
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.041, -88.703

Hail, Piatt

When
June 29, 5:15 AM CST to 5:20 AM CST
Where
Piatt County, 4 mi S of Mansfield
Measured
1 in hail
Reported by
Public
Coordinates
40.162, -88.500

Hail, Piatt

When
June 29, 5:15 AM CST to 5:20 AM CST
Where
Piatt County, Monticello
Measured
1.75 in hail
Reported by
Public
Coordinates
40.030, -88.570

Hail, Lawrence

When
June 29, 5:18 AM CST to 5:23 AM CST
Where
Lawrence County, Lawrenceville
Measured
1 in hail
Reported by
Public
Coordinates
38.720, -87.670

Hail, Champaign

When
June 29, 5:36 AM CST to 5:41 AM CST
Where
Champaign County, 0.87 mi NE of Staley
Measured
0.75 in hail
Reported by
Public
Coordinates
40.130, -88.310

Hail, Douglas

When
June 29, 5:49 AM CST to 5:54 AM CST
Where
Douglas County, 1 mi N of Tuscola
Measured
3.25 in hail
Reported by
Public
Coordinates
39.815, -88.280

Hail, Coles

When
June 29, 6:00 AM CST to 6:05 AM CST
Where
Coles County, Ashmore
Measured
1.5 in hail
Reported by
Public
Coordinates
39.530, -88.020

Hail, Douglas

When
June 29, 6:10 AM CST to 6:15 AM CST
Where
Douglas County, 5 mi ESE of Camargo
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.772, -88.083

Hail, Menard

When
June 29, 7:20 AM CST to 7:25 AM CST
Where
Menard County, Petersburg
Measured
1 in hail
Reported by
Public
Coordinates
40.020, -89.850

Hail, Douglas

When
June 29, 8:04 AM CST to 8:09 AM CST
Where
Douglas County, Tuscola Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.780, -88.300

Hail, Douglas

When
June 29, 8:04 AM CST to 8:09 AM CST
Where
Douglas County, 2 mi SW of Tuscola
Measured
1 in hail
Reported by
Public
Coordinates
39.779, -88.307

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097988, 1097987, 1097986, 1097984, 1097985, 1097983, 1097982, 1097981, 1097979, 1097980, 1097978, 1097977, 1097976, 1097975, 1097974, 1097973, 1097972, 1097989.